Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


appetite still gone after 4 months...
Nov 14, 2001

Hello, doctors...

Thank you so much for the service you provide. I have learned a great deal reading questions and answers.

I was diagnosed in July and am 16 weeks into combination Trizivir/Sustiva therapy. During the first month, I had a little CNS trouble (which, for the most part has subsided), but nausea and appetite loss were severe! After four months, nausea (for the most part) has subsided (it creeps up if I don't take trizivir w/ food or if I drink alcohol), but my appetite refuses to come back! Dr. has prescribed Marinol, which knocks me out (tough to eat when I'm sleeping!) and Megase (which I'm afraid to take having felt the effects of other "chemotherapeutic" drugs (ie, Zofran for the nausea - the constipation was worse than throwing up!)). I'm trying to stay positive, because the medications are working (CD4 count's 600, VL undetectable)... but I've lost 25 pounds (I'm 5'7" and weigh 120 lbs) since July. I'm tired of feeling sicker than I was when I was diagnosed. Any advice? (I'm on the drugs as part of a study, am nervous to switch because I don't want to disclose my status to insurance, but at this point I might be willing to explore options...)

Thanks again for providing this invaluable service... it is appreciated!:)

jj

Response from Dr. Boyle

You don't say what your baseline size is but this amount of weight loss is cause for concern. Given the history you describe, this is unlikely to be hypersensitvity reaction (HSR) to the abacavir or lactic acidosis (LA) related to NRTIs, but both are still possible and should be discussed with your doctor. I presume your labs have been checked and are normal, but those should also be evlauated due to the possbility that your loss of appetite is related to LA, liver or kidney dysfunction or other metabolic abnormalities. Given your response to the medication I can understand why you would want to stay on it, but if you continue to lose weight I think you need to seriously consider discontinuing therapy and recovering some weight before restarting. In the meantime, I think you should try the medications given by your doctor for appetite stimulation and nausea suppression, and if the intitial dose of Marinol is too much, try a lower dose. Megace also works and if you are unable to take Marinol, you should give it or Periactin a try. You should also try to eat frequent, small, calorie packed meals with supplements as you can tolerate and consider consulting a nutritionist.



Previous
DT4 & Neuropathy
Next
Motrin/Pain Releivers & Immunity

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement